Consumer medicine information

Chemists' Own Sinus + Pain Relief Tablets

Paracetamol; Pseudoephedrine hydrochloride

BRAND INFORMATION

Brand name

Chemists' Own Sinus + Pain Relief

Active ingredient

Paracetamol; Pseudoephedrine hydrochloride

Schedule

S3

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using Chemists' Own Sinus + Pain Relief Tablets.

FULL CMI

CHEMISTS' OWN Sinus + Pain Relief tablets

Active ingredient(s): paracetamol and pseudoephedrine hydrochloride


Consumer Medicine Information (CMI)

This leaflet provides important information about using CHEMISTS' OWN Sinus + Pain Relief tablets. You should also speak to your doctor or pharmacist if you would like further information or if you have any concerns or questions about using this medicine.

Where to find information in this leaflet:

1. Why am I using CHEMISTS' OWN Sinus + Pain Relief tablets?
2. What should I know before I use CHEMISTS' OWN Sinus + Pain Relief tablets?
3. What if I am taking other medicines?
4. How do I use CHEMISTS' OWN Sinus + Pain Relief tablets?
5. What should I know while using CHEMISTS' OWN Sinus + Pain Relief tablets?
6. Are there any side effects?
7. Product details

1. Why am I using CHEMISTS' OWN Sinus + Pain Relief tablets?

CHEMISTS' OWN Sinus + Pain Relief tablets contain the active ingredients paracetamol and pseudoephedrine hydrochloride.

Paracetamol is an analgesic. It works to stop the pain messages from getting through to the brain. It also acts in the brain to reduce fever.

Pseudoephedrine hydrochloride belongs to a group of medicines called sympathomimetic decongestants. It works by reducing congestion in the upper respiratory tract, including the nose, nasal passages and sinuses, and making it easier to breathe.

2. What should I know before I use CHEMISTS' OWN Sinus + Pain Relief tablets?

Warnings

Do not use CHEMISTS' OWN Sinus + Pain Relief tablets if:

  • you are allergic to paracetamol, pseudoephedrine hydrochloride or any of the ingredients listed at the end of this leaflet.
    Always check the ingredients to make sure you can use this medicine.
  • you are younger than 12 years
  • have very high blood pressure
  • have severe coronary artery disease (heart disease caused by poor blood flow or narrowing of the blood vessels of the heart)
  • have taken other products containing paracetamol
  • have taken monoamine oxidase inhibitors, medicines used to treat depression, in the last 14 days.

Check with your doctor or pharmacist if you:

  • have any other medical conditions
    - high blood pressure
    - overactive thyroid gland
    - diabetes
    - heart disease and poor blood flow in the blood vessels of the heart
    - glaucoma (high pressure in the eyes)
    - prostate problems
    - liver or kidney disease
    - alcohol dependence
  • take any medicines for any other condition

During treatment, you may be at risk of developing certain side effects. It is important you understand these risks and how to monitor for them. See additional information under Section 6. Are there any side effects?

Pregnancy and breastfeeding

Check with your doctor or pharmacist if you are pregnant or intend to become pregnant.

Talk to your doctor or pharmacist if you are breastfeeding or intend to breastfeed.

Small amounts of pseudoephedrine pass into the breast milk. Your pharmacist or doctor will discuss the potential benefits and risks of taking the medicine if you are breastfeeding.

3. What if I am taking other medicines?

Tell your doctor or pharmacist if you are taking any other medicines, including any medicines, vitamins or supplements that you buy without a prescription from your pharmacy, supermarket or health food shop.

Some medicines may interfere with CHEMISTS' OWN Sinus + Pain Relief tablets and affect how it works.

These include:

  • medicines used to treat depression especially monoamine oxidase inhibitors and tricyclic antidepressants
  • medicines used to treat heart conditions
  • medicines used to treat high blood pressure
  • medicines used to treat urinary tract infections and bladder problems
  • medicines used to treat behavioural disorders
  • phenylephrine, a medicine used to treat congestion
  • appetite suppressants
  • warfarin, a medicine used to prevent blood clots metoclopramide, a medicine used to control nausea and vomiting
  • medicines used to treat epilepsy or fits
  • chloramphenicol, an antibiotic used to treat ear and eye infections
  • alcohol
  • flucloxacillin, an antibiotic used to treat skin infections.

You may need different amounts of your medicines, or you may need to take different medicines.

Check with your doctor or pharmacist if you are not sure about what medicines, vitamins or supplements you are taking and if these affect CHEMISTS' OWN Sinus + Pain Relief tablets.

4. How do I use CHEMISTS' OWN Sinus + Pain Relief tablets?

How much to take

  • Adults and children over 12 years: 2 tablets (maximum 8 tablets in 24 hours).
  • Children 7 – 12 years: 1 tablet (maximum 4 tablets in 24 hours).
  • Do not exceed the recommended dosage.
  • Not recommended for children under 7 years of age.

How long to take

  • Adults: only take this medicine for a few days at a time unless a doctor has told you to take it for longer.
  • Children: Only give this medicine to children for up to 48 hours unless a doctor has told you to give it for longer.

When to take CHEMISTS' OWN Sinus + Pain Relief tablets

  • CHEMISTS' OWN Sinus + Pain Relief tablets can be taken every 6 hours as necessary.

How to take CHEMISTS' OWN Sinus + Pain Relief tablets

  • Swallow the tablets whole.
  • Do not use for more than a few days at a time except on medical advice.
  • Follow all directions given to you by your pharmacist or doctor carefully. This may differ from the information contained in this leaflet.
  • If you forget to take it and it is almost time for your next dose, skip the dose you missed and take your next dose when you are meant to. Otherwise, you may take a dose as soon as you remember if you think you need it. Do not take a double dose to make up for the dose that you missed.
  • If you do not understand the instructions on the pack, ask your pharmacist or doctor for help.

If you take too many CHEMISTS' OWN Sinus + Pain Relief tablets

If you think that you have taken too many CHEMISTS' OWN Sinus + Pain Relief tablets, you may need urgent medical attention.

You should immediately:

  • phone the Poisons Information Centre (by calling 13 11 26), or
  • contact your doctor, or
  • go to the Emergency Department at your nearest hospital.

You should do this even if there are no signs of discomfort or poisoning.

5. What should I know while using CHEMISTS' OWN Sinus + Pain Relief tablets?

Things you should do

  • talk to your pharmacist or doctor if your symptoms do not improve, or if new symptoms occur. Your pharmacist or doctor will assess your condition and decide if you should continue to take the medicine.

Remind any doctor, dentist or you visit that you are using CHEMISTS' OWN Sinus + Pain Relief tablets.

Things you should not do

  • Do not take CHEMISTS' OWN Sinus + Pain Relief tablets to treat any other complaints unless your pharmacist or doctor tells you to.
  • Do not give your medicine to anyone else, even if they have the same condition as you.
  • Do not take more than the recommended dose unless your pharmacist or doctor tells you to.

Driving or using machines

Be careful before you drive or use any machines or tools until you know how CHEMISTS' OWN Sinus + Pain Relief tablets affect you.

CHEMISTS' OWN Sinus + Pain Relief tablets may cause dizziness in some people. If this happens, do not drive or operate machinery.

Drinking alcohol

Tell your doctor or pharmacist if you drink alcohol.

Drinking alcohol while taking this medicine may increase the risk of liver side effects.

Looking after your medicine

  • Keep your medicine in the original pack until it is time to take.
  • Keep your medicine in a cool dry place where the temperature stays below 30°C.

Follow the instructions in the carton on how to take care of your medicine properly.

Store it in a cool dry place away from moisture, heat or sunlight; for example, do not store it:

  • in the bathroom or near a sink, or
  • in the car or on windowsills.

Keep it where young children cannot reach it.

Getting rid of any unwanted medicine

If you no longer need to use this medicine or it is out of date, take it to any pharmacy for safe disposal.

Do not use this medicine after the expiry date.

6. Are there any side effects?

All medicines can have side effects. If you do experience any side effects, most of them are minor and temporary. However, some side effects may need medical attention.

See the information below and, if you need to, ask your doctor or pharmacist if you have any further questions.

Less serious side effects

Less serious side effectsWhat to do
  • nausea or dyspepsia
  • stomach discomfort
  • diarrhoea
  • vomiting
  • drowsiness
  • dizziness
  • difficulty sleeping
  • nervousness
  • excitability
  • feeling of extreme happiness
  • restlessness
  • fear or anxiety
  • rapid or irregular heartbeat
  • tremor
  • headache
  • hallucinations
  • rectal bleeding
  • small bumps on the skin with or without fever of reddening of the skin
Speak to your doctor or pharmacist if you have any of these less serious side effects and they worry you.

Serious side effects

Serious side effectsWhat to do
  • urine retention
  • pain when passing urine
  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue, or other parts of the body
  • rash, itching ore hives on the skin
Call your doctor straight away, or go straight to the Emergency Department at your nearest hospital if you notice any of these serious side effects.

Tell your doctor or pharmacist if you notice anything else that may be making you feel unwell.

Other side effects not listed here may occur in some people. Children and people over 65 years of age may have an increased chance of getting side effects.

Reporting side effects

After you have received medical advice for any side effects you experience, you can report side effects to the Therapeutic Goods Administration online at www.tga.gov.au/reporting-problems. By reporting side effects, you can help provide more information on the safety of this medicine.

7. Product details

This medicine is available over-the-counter without a doctor's prescription.

What CHEMISTS' OWN Sinus + Pain Relief tablets contain

Active ingredient
(main ingredient)
  • paracetamol
  • pseudoephedrine hydrochloride
Other ingredients
(inactive ingredients)
colloidal anhydrous silica
croscarmellose sodium
erythrosine
magnesium stearate
maize starch
microcrystalline cellulose
povidone
self-emulsifying glyceryl monostearate
sodium starch glycollate
stearic acid

Do not take this medicine if you are allergic to any of these ingredients.

What CHEMISTS' OWN Sinus + Pain Relief tablets look like

CHEMISTS' OWN Sinus + Pain Relief tablets are capsule shaped, pink, uncoated tablets (Aust R 93822).

Who distributes CHEMISTS' OWN Sinus + Pain Relief tablets

Arrotex Pharmaceuticals Pty Ltd
15 – 17 Chapel Street
Cremorne Victoria 3121

This leaflet was prepared in October 2024.

Published by MIMS December 2024

BRAND INFORMATION

Brand name

Chemists' Own Sinus + Pain Relief

Active ingredient

Paracetamol; Pseudoephedrine hydrochloride

Schedule

S3

 

1 Name of Medicine

Paracetamol and pseudoephedrine hydrochloride.

2 Qualitative and Quantitative Composition

Each tablet contains paracetamol 500 mg and pseudoephedrine hydrochloride 30 mg.
For the full list of excipients, see Section 6.1 List of Excipients.

3 Pharmaceutical Form

Chemists' Own Sinus + Pain Relief are capsule shaped, pink, uncoated tablets.

4 Clinical Particulars

4.1 Therapeutic Indications

For the effective temporary relief of sinus pain and congestion. Relief of symptoms of sinusitis: nasal congestion, sinus congestion, headache, and sinus pain.

4.2 Dose and Method of Administration

Tablets should be swallowed with a glass of water. Tablets can be taken with or without food.
Take every 6 hours as necessary.

Adults and children over 12 years.

2 tablets. Do not exceed 8 tablets in 24 hours.

Children 7-12 years.

1 tablet. Do not exceed 4 tablets in 24 hours.
Keep to the recommended dose. Not recommended for children under 7 years of age.

Use in adults.

Paracetamol should not be taken for more than a few days at a time except on medical advice.

Use in children.

Paracetamol should not be taken for more than 48 hours except on medical advice.

4.3 Contraindications

Paracetamol is contraindicated for use in patients with known hypersensitivity or idiosyncratic reaction to paracetamol (or any of the other ingredients in the product);
Pseudoephedrine is contraindicated for use in patients:
with known hypersensitivity or idiosyncratic reaction to pseudoephedrine (or any of the other ingredients in the product);
with severe hypertension or coronary artery disease;
taking monoamine oxidase inhibitors (MAOIs) or who have taken MAOIs within the previous 14 days.
Discontinue use and see a doctor at the first sign of a skin rash or any other sign of hypersensitivity.
See Section 4.4 Special Warnings and Precautions for Use; Section 4.5 Interactions with Other Medicines and Other Forms of Interactions for additional information.

4.4 Special Warnings and Precautions for Use

Pseudoephedrine should be used with caution in patients with: hypertension, hyperthyroidism or thyroid disease, diabetes mellitus, coronary heart disease, ischaemic heart disease, glaucoma, prostatic hypertrophy, severe hepatic or renal dysfunction.
Some cases of ischaemic colitis have been reported with pseudoephedrine. Pseudoephedrine should be discontinued and medical advice sought if sudden abdominal pain, rectal bleeding or other symptoms of ischaemic colitis develop.
If signs and symptoms such as formation of small pustules occur, with or without pyrexia or erythema, then treatment with pseudoephedrine should be discontinued and a physician should be consulted.
Paracetamol should be used in caution in patients with: impaired hepatic function, impaired renal function, chronic alcoholism.
See Section 4.5 Interactions with Other Medicines and Other Forms of Interactions for additional information.

Use in hepatic impairment.

Use with caution in patients with hepatic impairment or severe hepatic dysfunction.

Use in renal impairment.

Use with caution in patients with renal impairment or severe renal dysfunction.

Use in the elderly.

No data available.

Paediatric use.

Not recommended for children under 7 years of age.

Effects on laboratory tests.

No data available.

4.5 Interactions with Other Medicines and Other Forms of Interactions

The following interactions with paracetamol have been noted:
Anticoagulant drugs (warfarin) - dosage may require reduction if paracetamol and anticoagulants are taken for a prolonged period of time.
Paracetamol absorption is increased by substances that increase gastric emptying, e.g. metoclopramide.
Paracetamol absorption is decreased by substances that decrease gastric emptying, e.g. propantheline, antidepressants with anticholinergic properties, and narcotic analgesics.
Paracetamol may increase chloramphenicol concentrations.
The risk of paracetamol toxicity may be increased in patients receiving other potentially hepatotoxic drugs or drugs that induce liver microsomal enzymes such as alcohol and anticonvulsant agents.
Paracetamol excretion may be affected and plasma concentrations altered when given with probenecid.
Colestyramine reduces the absorption of paracetamol if given within 1 hour of paracetamol.
High anion gap metabolic acidosis from pyroglutamic acid (5-oxoprolinemia) has been reported with concomitant use of therapeutic doses of paracetamol and flucloxacillin. Patients reported to be most at risk are elderly females with underlying disease such as sepsis, renal function abnormality, and malnutrition.
The following interactions with pseudoephedrine have been noted:
Antidepressant medication, e.g. tricyclic antidepressants and monoamine oxidase inhibitors (MAOIs) - may cause a serious increase in blood pressure or hypertensive crisis.
Other sympathomimetic agents, such as decongestants, appetite suppressants and amphetamine-like psychostimulants - may cause an increase in blood pressure and additive effects.
Methyldopa and β-blockers - may cause an increase in blood pressure.
Urinary acidifiers enhance elimination of pseudoephedrine.
Urinary alkalinisers decrease elimination of pseudoephedrine.

4.6 Fertility, Pregnancy and Lactation

Effects on fertility.

No data available.
(Category B2)
Pseudoephedrine has been taken by only a limited number of pregnant women and women of childbearing age, without an increase in the frequency of malformation or other direct or indirect harmful effects on the human foetus having been observed. Studies in animals are inadequate or may be lacking, but available data shows no evidence of an increased occurrence of foetal damage.
Pseudoephedrine should be used in pregnancy only if the potential benefits to the patient are weighed against the possible risk to the foetus.
Paracetamol has been taken by a large number of pregnant women and women of childbearing age without any proven increase in the frequency of malformations or other direct or indirect harmful effects on the foetus having been observed.
Pseudoephedrine is secreted in breast milk in small amounts. It has been estimated that 0.5% to 0.7% of a single dose of pseudoephedrine ingested by the mother will be excreted in the breast milk over 24 hours. Therefore, it is not recommended for breastfeeding mothers unless the potential benefits to the patient are weighed against the possible risk to the infant.
Paracetamol is excreted in small amounts (< 0.2%) in breast milk. Maternal ingestion of paracetamol in usual analgesic doses does not appear to present a risk to the breastfed infant.

4.7 Effects on Ability to Drive and Use Machines

The effects of this medicine on a person's ability to drive and use machines were not assessed as part of its registration.

4.8 Adverse Effects (Undesirable Effects)

Hypersensitivity reactions occur occasionally. Overdosage with paracetamol if left untreated can result in severe, sometimes fatal, liver damage and rarely, acute renal tubular necrosis.
Children and the elderly are more likely to experience adverse effects than other age groups.
The safety of pseudoephedrine, paracetamol from clinical trial data is based on data from a randomized, placebo-controlled multi-dose clinical trial in the management of symptoms attributed to the paranasal sinus associated with the common cold.
Table 1 includes adverse events that occurred where greater than one event was reported, and the incidence was greater than placebo and in 1% of patients or more. A dash represents an incidence of less than 1%.
The following additional adverse events were reported by ≥ 1% of subjects in randomized, placebo-controlled trials with single ingredient pseudoephedrine: dry mouth, nausea, dizziness and insomnia.
Adverse drug reactions identified during postmarketing experience with paracetamol, pseudoephedrine HCl or the combination appear in Table 2. The frequency category was estimated from spontaneous reporting rates according to the following convention: Very common 1/10; common 1/100 and < 1/10; uncommon 1/1,000 and < 1/100; rare 1/10,000 and < 1/1000; very rare < 1/10,000; not known (cannot be estimated from the available data).

Reporting suspected adverse effects.

Reporting suspected adverse reactions after registration of the medicinal product is important. It allows continued monitoring of the benefit-risk balance of medicinal product. Healthcare professionals are asked to report any suspected adverse reactions at https://www.tga.gov.au/reporting-problems.

4.9 Overdose

If an overdose is taken or suspected, immediately contact the Poisons Information Centre (Ph: 131 126) for advice or go to a hospital straight away even if you feel well because of the risk of delayed, serious liver damage.
Overdosage with paracetamol if left untreated can result in severe, sometimes fatal, liver damage, and rarely, acute renal tubular necrosis.

5 Pharmacological Properties

5.1 Pharmacodynamic Properties

Mechanism of action.

Paracetamol is a p-aminophenol derivative that exhibits analgesic and antipyretic activity. It does not possess anti-inflammatory activity. Paracetamol is thought to produce analgesia through a central inhibition of prostaglandin synthesis.
Pseudoephedrine has direct- and indirect-sympathomimetic activity and is an effective decongestant in the upper respiratory tract. It is a stereoisomer of ephedrine and has a similar action but has been found to have less pressor activity and fewer central nervous system (CNS) effects.
Sympathomimetic agents are used as nasal decongestants to provide symptomatic relief. They act by causing vasoconstriction resulting in redistribution of local blood flow to reduce oedema of the nasal mucosa, thus improving ventilation, drainage and nasal stuffiness.

Clinical trials.

No data available.

5.2 Pharmacokinetic Properties

Paracetamol is readily absorbed from the gastrointestinal tract with peak plasma concentrations occurring about 10 to 60 minutes after oral administration. Paracetamol is distributed into most body tissues. Plasma protein binding is negligible at usual therapeutic doses but increases with increasing doses. The elimination half-life varies from about 1 to 3 hours.
Paracetamol is metabolised extensively in the liver and excreted in the urine mainly as inactive glucuronide and sulfate conjugates. Less than 5% is excreted unchanged. The metabolites of paracetamol include a minor hydroxylated intermediate which has hepatotoxic activity. This intermediate metabolite is detoxified by conjugation with glutathione, however, it can accumulate following paracetamol overdosage (more than 150 mg/kg or 10 g total paracetamol ingested) and if left untreated can cause irreversible liver damage.
Paracetamol is metabolised differently by premature infants, newborns, infants and young children compared to adults, the sulfate conjugate being predominant.
Pseudoephedrine is readily absorbed from the gastrointestinal tract. It is largely excreted unchanged in the urine together with small amounts of its hepatic metabolite. It has a half-life of about 5-8 hours; elimination is enhanced, and half-life reduced accordingly in acid urine. Small amounts are distributed into breast milk.

5.3 Preclinical Safety Data

Genotoxicity.

No data available.

Carcinogenicity.

No data available.

6 Pharmaceutical Particulars

6.1 List of Excipients

The inactive ingredients are: microcrystalline cellulose, maize starch, colloidal anhydrous silica, povidone, croscarmellose sodium, stearic acid, magnesium stearate, sodium starch glycollate, glyceryl monostearate - self emulsifying and erythrosine ci45430 (127).

6.2 Incompatibilities

Incompatibilities were either not assessed or not identified as part of the registration of this medicine.

6.3 Shelf Life

In Australia, information on the shelf-life can be found on the public summary of the Australian Register of Therapeutic Goods (ARTG). The expiry date can be found on the packaging.

6.4 Special Precautions for Storage

Store below 30°C. Protect from moisture.

6.5 Nature and Contents of Container

Blister packed size of 24 tablets in cardboard boxes.

6.6 Special Precautions for Disposal

In Australia, any unused medicine or waste material should be disposed of by taking to your local pharmacy.

6.7 Physicochemical Properties

Chemical structure.


Molecular formula.

Paracetamol.

C8H9NO2.

Pseudoephedrine hydrochloride.

C10H15NO.

CAS number.

Paracetamol.

103-90-2.

Pseudoephedrine hydrochloride.

345-78-8.

7 Medicine Schedule (Poisons Standard)

Pharmacist Only Medicine (S3).

Summary Table of Changes